Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 95, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 24, 2019, 7:18 PM CDT for Anderson County, Coffey County, Franklin County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2019, 7:18 PM CDT (00:18 UTC)
- Expired
- May 24, 2019, 8:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS
The radar
The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:18 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
054
WUUS53 KTOP 250018
SVRTOP
KSC003-031-059-250100-
/O.NEW.KTOP.SV.W.0095.190525T0018Z-190525T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
718 PM CDT Fri May 24 2019
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southern Franklin County in east central Kansas...
Anderson County in east central Kansas...
Southern Coffey County in east central Kansas...
* Until 800 PM CDT.
* At 718 PM CDT, severe thunderstorms were located along a line
extending from 4 miles west of Rantoul to 4 miles southwest of
Garnett to 6 miles northeast of Yates Center, moving east at 30
mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Garnett, Burlington, Richmond, Colony, Gridley, Greeley, Princeton,
Lane, Rantoul, Westphalia, Kincaid, Lone Elm, Harris and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3809 9596 3851 9536 3861 9507 3804 9508
3804 9596
TIME...MOT...LOC 0018Z 253DEG 28KT 3853 9518 3824 9532 3795 9568
HAIL...<.75IN
WIND...70MPH
$$
Hennecke1 follow-up statement
739
WWUS53 KTOP 250046
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
746 PM CDT Fri May 24 2019
KSC003-031-059-250100-
/O.CON.KTOP.SV.W.0095.000000T0000Z-190525T0100Z/
Franklin-Anderson-Coffey-
746 PM CDT Fri May 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN FRANKLIN...ANDERSON AND SOUTHERN COFFEY COUNTIES...
At 746 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Rantoul to near Greeley to near
Colony, moving northeast at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Garnett, Burlington, Richmond, Colony, Gridley, Greeley, Princeton,
Lane, Rantoul, Westphalia, Kincaid, Lone Elm, Harris and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3809 9596 3851 9536 3861 9507 3804 9508
3804 9596
TIME...MOT...LOC 0046Z 238DEG 40KT 3863 9500 3834 9515 3804 9538
HAIL...<.75IN
WIND...70MPH
$$
HenneckeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:50 PM CDT, 28 minutes earlier.
Area forecast discussion, May 24, 6:50 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Topeka KS 650 PM CDT Fri May 24 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Saturday) Issued at 316 PM CDT Fri May 24 2019 Heavy rainfall and the potential for flash flooding increases late this afternoon and evening as thunderstorms are expected to develop in a warm and moist environment ahead of a cold front tracking east through the area. Latest water vapor imagery shows a mid level trough lifting into the southern and central plains. Meanwhile strong moisture advection ahead of the front has raised PWAT values between 1.5 and 1.7 inches. These numbers are expected to rise close to 2 inches this evening, 3 standard deviations above normal. As thunderstorms continue to develop this afternoon and evening along and south of Interstate 70 corridor, convergence along the front maximizes with a strong mid level jet streak to favor multiple clusters of strong to severe storms training over portions of southeast Kansas this afternoon and evening. Training convection is likely to result in widespread 2 to 3 inches in the aforementioned areas with locally higher amounts up to 4 inches possible. With the favorable environment for heavy thunderstorms and potential for flash flooding, there is a high risk currently in effect through tonight for areas south of the Interstate 70 corridor. In addition to the heavy rainfall, strong effective bulk shear and strong mid level lapse rates will keep the risk for the large hail and damaging wind gusts the primary threats. Isolated tornadoes cannot be ruled out given the decent low level wind profiles on forecast soundings and low LCLs spreading northward as surface dewpoints are progged to reach near 70 degrees by 00Z. The tornado threat persists through early evening while the hail and wind threat continues overnight as a strong low level jet veers southwestward overnight, maintaining an environment of 0-6 km bulk shear values near 40 kts with ample MUCAPE to work with. Convection moves out Saturday morning with expected clearing through early afternoon before the next round of strong to severe storms arrives in the late afternoon and evening hours. Storms are expected to develop along and south of a front with very high sfc based cape values with bulk shear up to 40 kts. Severe weather will be likely through the evening with all hazards being possible, in addition to the heavy rainfall. High PWAT values and potential for heavy thunderstorms lead to decent confidence in the flash flood potential to persist through Sunday morning so have extended the Flash Flood Watch for the entire area through this period. .LONG TERM...(Saturday night through Friday) Issued at 316 PM CDT Fri May 24 2019 Additional rounds of thunderstorms with heavy rainfall are possible again Sunday evening as another mid level wave lifts across Kansas. Exact placement of the heaviest rainfall is still uncertain given the discrepancies between guidance. Upper low matures on Monday with a brief drying period through Monday evening. Chances for thunder increase once again Tuesday afternoon across far eastern areas as the upper low shifts east and out of the central plains area by Wednesday. Northwest flow aloft ensues with upper ridging across the Pacific Northwest. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 650 PM CDT Fri May 24 2019 Scattered TSRA is expected at TOP and FOE through 12Z and MHK through 04Z then SHRA thereafter. Isolated convection expected after 12Z or just possibly showers. VFR cigs are expected outside of convection. MVFR cigs are expected to develop across the area after 12Z with improvement to VFR near the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ008>012-020>024- 026-034>040-054>056-058-059. && SHORT TERM...Prieto LONG TERM...Prieto AVIATION...53
Hazardous weather outlook, May 24, 3:21 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 321 PM CDT Fri May 24 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-252030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 321 PM CDT Fri May 24 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered severe thunderstorms will redevelop this afternoon. The best chance for strong to severe thunderstorms will be across east central and portions of northeast KS this afternoon and evening. The primary hazards with any severe thunderstorms will be large hail, damaging wind gusts and heavy rainfall. An isolated tornado or two is possible south of Interstate 70. The Flash Flood Watch was expanded to include the entire area, from this morning through Sunday morning. Flooding is especially dangerous at night when flood waters are harder to see. River flooding will also continue this evening and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The threat for strong to severe thunderstorms continues Saturday through Tuesday, with heavy rainfall and flooding also a hazard with these storms. Large hail, damaging wind gusts, and tornadoes are also possible Saturday late afternoon and evening. River flooding is expected to continue through much of the week and into the Memorial Day holiday weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 24, 7:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
705 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM FLASH FLOOD 5 WSW EMPORIA 38.36N 96.26W
05/24/2019 LYON KS BROADCAST MEDIA
ROAD 140 IS CLOSED DUE TO HIGH WATER.
&&
JPLocal storm report, May 24, 7:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG EUDORA 38.95N 95.10W
05/24/2019 DOUGLAS KS EMERGENCY MNGR
ARCING POWERLINES.
&&
JPLocal storm report, May 24, 7:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 4 S EUDORA 38.88N 95.09W
05/24/2019 DOUGLAS KS EMERGENCY MNGR
POWERLINES ARE DOWN.
&&
JPLocal storm report, May 24, 7:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FLASH FLOOD QUENEMO 38.58N 95.53W
05/24/2019 OSAGE KS EMERGENCY MNGR
MULTIPLE ROADWAYS COVERED WITH WATER. ALSO
REPORT OF FLASH FLOODING AT 295TH AND STUBBS
ROAD.
&&
JPLocal storm report, May 24, 7:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
710 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM FLASH FLOOD 2 SSE WILLIAMSBURG 38.45N 95.45W
05/24/2019 FRANKLIN KS EMERGENCY MNGR
WATER RUNNING OVER THE HIGHWAY 33. UNKNOWN
IF CLOSED AT THIS TIME.
&&
JPSpecial weather statement, May 24, 7:10 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
710 PM CDT Fri May 24 2019
KSZ056-059-250100-
Franklin-Anderson-
710 PM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
ANDERSON COUNTIES UNTIL 800 PM CDT...
At 710 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Princeton to 5 miles southeast of Harris
to near Neosho Falls. Movement was east at 30 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Garnett, Richmond, Colony, Greeley, Princeton, Lane, Rantoul, Kincaid
and Lone Elm.
A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3813 9552 3823 9544 3849 9529 3859 9507
3804 9508 3804 9552
TIME...MOT...LOC 0010Z 253DEG 26KT 3847 9525 3826 9537 3802 9555
HenneckeThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:10 PM CDT | Special Weather Statement | TOP | Anderson | 50 min |
| May 24, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 30 min |
| May 24, 7:59 PM CDT | Special Weather Statement | TOP | Anderson, Douglas, Franklin | 31 min |
| May 24, 8:45 PM CDT | River Flood Warning | TOP | Washington | 25 hr |
| May 24, 8:54 PM CDT | River Flood Warning | TOP | Lyon | 66 hr |
| May 24, 8:54 PM CDT | River Flood Warning | TOP | Anderson | 46 hr |
| May 24, 8:54 PM CDT | River Flood Warning | TOP | Franklin | 48 hr |
| May 24, 9:14 PM CDT | Areal Flood Warning | TOP | Lyon | 6 hr |
| May 24, 9:19 PM CDT | River Flood Warning | TOP | Franklin | 71 hr |
| May 24, 9:19 PM CDT | River Flood Warning | TOP | Franklin, Osage | 36 hr |
| May 24, 10:12 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Osage | 5 hr |
| May 25, 1:46 AM CDT | Areal Flood Warning | TOP | Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 5 hr |
| May 25, 3:14 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Osage | 4 hr |
| May 25, 3:16 AM CDT | Areal Flood Warning | TOP | Lyon | 4 hr |
| May 25, 4:07 AM CDT | Flash Flood Warning | TOP | Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 3 hr |
| May 25, 5:16 AM CDT | River Flood Warning | TOP | Lyon, Osage | 6 hr |
| May 25, 10:10 AM CDT | River Flood Warning | TOP | Douglas, Jefferson | 65 hr |
| May 25, 10:10 AM CDT | River Flood Warning | TOP | Pottawatomie, Riley, Wabaunsee | 4 days |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.